The Army Suicide Prevention Task Force has identified poly-pharmacy as an important contributing factor to suicide, fatal accidents, and adverse outcomes among Army personnel. Poly-pharmacy is a term used to describe a patient who is being treated for multiple conditions with a variety of medications prescribed by several healthcare providers. When a patient receives four or more medications that include one or more psychotropic medications and/or central nervous system depressants, within a 30-day period they meet the definition of poly-pharmacy.
Psychotropic medications are drugs that may affect the mind, emotions, thoughts, concentration, perception, consciousness and behavior. They are used to treat a variety of medical conditions such as depression, anxiety, and mood disorders.
Central Nervous System depressants are medications that may be used for the management of pain and seizures. Some major side effects associated with Central Nervous System depressants are decreased heart rate, decreased respiratory rate, and decreased consciousness. In extreme cases, Central Nervous System depressants can lead to coma and death.
Taking a combination of these medications can increase the risks for adverse events. It is absolutely vital that Soldiers actively participate in their medical care. Without their participation, health care providers cannot be successful in their efforts to provide a medically safe environment. It is important that patients do the following:
Provide information on any over-the-counter medications, herbal medications, supplements, recreational drugs, or prescription drugs filled at retail or mail-order pharmacies to their providers.
• Comply with the therapy prescribed. Do not take more medication than prescribed, which could lead to an overdose; or take less medication than prescribed which could lead to ineffective therapy.
• Do not share medication with others or take someone else’s medication. Each medication therapy is specific to the patient’s medical condition.
• Always destroy or dispose of medications you are no longer taking.
When Soldiers provide an accurate list of their medications, healthcare providers are able to get a true picture of their potential risk for poly-pharmacy and develop strategies to mitigate harm.
There are almost always noticeable physical symptoms associated with taking this type of medication. You should notify your Provider if you notice any significant worsening of symptoms. The following symptoms are associated with psychotropic medications and Central Nervous System depressants:
• Inability to focus or make decisions
• Emotional instability/ withdrawal
Fort Irwin WACH Pharmacy services are available to answer all questions relating to your medication therapy. The pharmacy encourages questions or requests for patient-counseling and can be reached at 380-3130. The pharmacy is open from 8:30 a.m. to 5 p.m.for walk-ins and patient counseling appointment requests.